Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 22, NWS Jackson, KY

May 31, 1998McCreary County, Kentucky

NWS Jackson, KY issued this tornado warning at May 31, 1998, 9:23 PM EDT for McCreary County, Kentucky. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 9:23 PM EDT (01:23 UTC)
Expired
May 31, 1998, 10:10 PM EDT
In force
47 min
Issued by
NWS Jackson, KY
Area
Whole counties

County McCreary County, KY

What was reported inside it

TimeReportWhereRemark
May 31, 9:55 PM EDTThunderstorm WindWhitley City, KYTrees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3629 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
5.1
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 010123 RRA
TORJKL
KYC147-010210-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
923 PM EDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY.

* UNTIL 1010 PM EDT.

* AT AT 920 PM EDT...WEATHER RADAR INDICATED A DEVELOPING
  TORNADO JUST WEST OF BURNSIDE OR 10 MILES SOUTH OF
  SOMERSET... MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PARKERS LAKE AT 935 PM EDT.
  WIBORG AT 940 PM EDT.
  WHITLEY CITY AT 950 PM EDT.

LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING STRAIGHT LINE WINDS TO
65 MPH ARE ALSO LIKELY NEAR THIS STORM. GO TO THE BASEMENT OR A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

RAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 31, 2:40 PM EDT, 6 hours 43 minutes earlier.

Area forecast discussion, May 31, 2:40 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT SUN MAY 31 1998

STILL WAITING FOR THE STORMS TO DEVELOP AS CAP WEAKENS ACROSS CWA. CU
DEVELOPED QUICKLY OVER AREA THIS MORNING AND STYMIED THE HEATING BUT
THE CU HAS BECOME MORE SCT AT 18Z. 16Z SFC ANALYSIS SHOWING FNTL
BOUNDARY EXTENDING FROM SRN MI SW TO SRN MO. CONVECTION FIRING UP
ALONG AND AHEAD OF FNT IN IL/IN AND WRN OH. RADAR COMPOSITE SHOWING
HEAVIEST ACTIVITY IN NE IND WITH STORMS WEAKER IN SRN IND.

ALL IN ALL...MODELS SHOW THE FNT MOVING THROUGH RATHER QUICKLY LATE
THIS AFTN AS 140 KT 250 MB JET SWITCHES FROM A WEST TO EAST FLOW TO A
WNW TO ESE PATTERN. I THINK AREAS FROM JKL AND HAZ NORTH WILL SEE THE
BEST CHANCE OF SVR WX. IT LOOKS LIKE THINGS WILL FIRE UP AFTER 300 PM
WITH ETA BRINGING THE BEST LIFT AND INSTABILITY FROM 00Z THIS EVENING
THROUGH MIDNIGHT.

LOW OVER SRN MO EXPECTED TO MOVE INTO TN VLY TONIGHT AND MODELS STILL
SHOW UVM WITH THIS SYSTEM WHICH COULD AFFECT OUR SRN COUNTIES WITH
TSTMS. MODELS HAVE ALSO BACKED OFF ON THE COOLING FOR MONDAY AND HAVE
KEPT LOW LEVEL MOISTURE AROUND THROUGH ABOUT NOON WITH AFTN CLEARING.

FEEL SAFE TO MENTION PCPN MONDAY MORNING WITH AFTN CLEARING. THEN
ANOTHER SYS MOVES INTO THE OH VLY EARLY TUESDAY WITH UVM AND PVA IN
ERN KY BY 12Z TUESDAY. SO FOR MONDAY NIGHT...WOULD GO PARTLY CLOUDY
EARLY WITH CLOUDS INCREASING OVERNIGHT AND A CHANCE FOR RAIN BY
DAYBREAK. THEN A CHANCE OF SHOWERS AND THUNDERSTORMS LOOKS PROBABLE
FOR TUESDAY AS AVN SHOWING GOOD UVM BY 00Z WED.

AS FOR TEMPS AND POPS...FOLLOWED CLOSE TO FAN NUMBERS. NGM TOO WARMING
THINGS TOO QUICKLY FOR TUESDAY.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY.

JKL  61/74/61/82 7214
LOZ  61/76/60/83 6224

WHP

In the hours before

Local storm report, May 31, 9:04 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
904 PM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

815 PM     NEAR STANTON              KY   WIND DAMAGE
05/31/98   POWELL                         POWER LINES DOWN
                                          REPORT FROM FIRE DEPT

815 PM     SLADE                     KY   WIND DAMAGE
05/31/98   POWELL                         POWER LINES DOWN ALONG HWY
                                          15. REPORTED BY FIRED DEPT

907 PM     FAUBUSH                   KY   WIND DAMAGE
05/31/98   PULASKI                        SEVERAL TREES DOWNED. REPORT
                                          FROM FIRE DEPT.
Local storm report, May 31, 9:18 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

907 PM     17 W SOMERSET             KY   1.75 INCH HAIL
05/31/98   PULASKI                        REPORTED BY DES
Local storm report, May 31, 9:18 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
918 PM EDT SUN MAY 31 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

907 PM     17 W SOMERSET             KY   1.75 INCH HAIL
05/31/98   PULASKI                        REPORTED BY DES

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:03 PM EDTSevere Thunderstorm WarningJKLEstill47 min
May 31, 8:23 PM EDTSevere Thunderstorm WarningJKLPulaski62 min
May 31, 8:29 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe56 min
May 31, 8:29 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe51 min
May 31, 8:42 PM EDTSevere Thunderstorm WarningJKLBreathitt48 min
May 31, 9:11 PM EDTTornado WarningJKLPulaski49 min
May 31, 9:34 PM EDTSevere Thunderstorm WarningJKLLaurel, Whitley46 min
May 31, 9:55 PM EDTTornado WarningJKLWhitley45 min
May 31, 10:05 PM EDTSevere Thunderstorm WarningJKLPulaski45 min
May 31, 10:30 PM EDTSevere Thunderstorm WarningJKLBell, Knox30 min
May 31, 10:55 PM EDTSevere Thunderstorm WarningJKLWayne45 min
May 31, 11:45 PM EDTFlash Flood WarningJKLWayne3 hr

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.